Ask Leyla: What’s causing my heart palpitations?

Share:

| By Leyla Muedin MS, RD, CDN

Download as PDF

What's causing my heart palpitations?

Q: I have a problem with palpitations. They start after I eat around 11:30am and continue until I fall asleep. I was given a clean bill of health yesterday by my cardiologist. All labs and echocardiogram are normal. I’m taking magnesium and cod liver oil along with other vitamins. Nothing is helping. I am a very young 58-year-old female. Is there anything else I can do to stop the palpitations?

A: I’m glad that you first went to your cardiologist for a full workup to rule out any issues related to your heart. And no doubt, given your supplement intake and lack of cardiovascular disease, you are indeed a very young 58-year-old. 

The big clue is when your palpitations occur. It appears you are fine until you eat. Then sometime later, you experience palpitations. There may be a few reasons for this. 

First, what are you having for breakfast? Is it cereal with skim milk, or toast and juice? Pancakes, granola or a breakfast sandwich? It’s possible these carb-heavy meals are destabilizing your blood sugar, and palpitations are a classic symptom. 

I’ve had many patients come in complaining of palpitations and anxiety. It’s usually caused by hypoglycemia, barring other reasons which I’ll get to in a moment. Moreover, many of our patients undergoing a five-hour glucose tolerance test have complained about heart palpitations a few hours into the test. Hypoglycemia is usually the diagnosis. 

But there may be another reason for your palpitations: 

Do you have any food allergies or intolerances? Palpitations are often caused by food sensitivities. It would be worth your while to get tested. Often, the foods that cause the most trouble are the ones we consume the most. Wheat and dairy anyone? You can try eliminating the foods you eat most frequently and see if your symptoms subside. 

Finally, are you consuming caffeinated beverages? Too much caffeine can cause palpitations. How much is too much? Everyone is different. Try switching from hi-test to decaf and see if it helps. And if any of your supplements contain caffeine, stop taking them. 

To your health! 
Leyla Muedin, MS, RD, CDN 

Email your questions to RadioProgram@aol.com. 

Share:

Recommended Articles

Facebook Twitter YouTube RSS Stitcher iTunes

TWITTER